How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Elliott, LPCC, NCC Your Own Question

Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My Mum had been on Respiridrone for 4 months unchecked. They

This answer was rated:

My Mum had been on Respiridrone for 4 months unchecked. They have switched her to mirtazapine. She has become aggressive. Does this drug suit her

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help with this situation.

Elliott, LPCC, NCC :

You have stated that your mum was taking risperidone for 4 months. You did not state her diagnosis but most likely it was for schizophrenia or bipolar disorder.

Elliott, LPCC, NCC :

Most likely she has bipolar disorder because mirtazepine is one of the few antidepressants used safely on its own for bipolar disorder..

Elliott, LPCC, NCC :

One of the side effects of risperidone is akathisia, or inner restlessness, which can be a troublesome side effect, actually. Sometimes mirtazepine is given to counteract the condition of akathisia and this may be why the change was made.

Elliott, LPCC, NCC :

I do not know how quickly the change was made and if there was some time to wean off the risperidone, which would minimize withdrawal effects.

Elliott, LPCC, NCC :

Mirtazepine is a good medication but sometimes it does promote aggression.

Elliott, LPCC, NCC :

https://en.wikipedia.org/wiki/Mirtazapine

Elliott, LPCC, NCC :


It is generally safer than risperidone and aggression is not pleasant but akathisia can torment a person.

Elliott, LPCC, NCC :

Here is a brief article that describes akathisia and cites that risperidone can be a causative agent.

Elliott, LPCC, NCC :

The aggression may lessen as she is habituated to the drug. Discuss this with her psychiatrist and ask him for his thoughts. He or she has probably considered the alternatives and chose the least harmful or most protective course of action.

Elliott, LPCC, NCC :

I wish her and your family great success in stabilizing her condition, and to that end shall keep you in my prayers.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, NCC, CCMHC

Customer: My Mum was left unchecked on Respiridrone and it had terrible side effects..she has been put on another drug quite quickly. I just wonder. If it would be better to leave her drug free for a few weeks.
Customer: Sorry I did not see your full answer until now. my Mum had neither schizophrenia or bipolar. She is a 78 year old woman with Alzheimer's She was amazingly fit until she went on Respiridrone. There has not been a period where she has been drug free.
Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

This was a poor choice of medications for your mum. She should never have been given risperidone or other antipsychotics for Alzheimer's.

Elliott, LPCC, NCC :

The antipsychotic drugs olanzapine), risperidone) and quetiapine do not offer people with Alzheimer’s disease significant relief from symptoms of delusion and aggression, according to a recent research.

Elliott, LPCC, NCC :

Furthermore, these drugs risk sudden death and other side effects that are worse than any benefit within this patient population.

Elliott, LPCC, NCC :

It is very possible that the risperidone did give her akathisia and hence the change to mirtazepine.

Elliott, LPCC, NCC :

There are other medications that can slow the progress of Alzheimer's but antipsychotics are certainly not the prudent course.

Elliott, LPCC, NCC :

I am so sorry that this has happened, and suggest that you find a more up-to-date psychiatrist to help your mother.

Elliott, LPCC, NCC :

I assumed bipolar or schizophrenia for that is the purpose of antipsychotics. They are poor and dangerous medications for Alzheimers's.

Elliott, LPCC, NCC :

Galantamine or memantine might be better choices. Discuss this with a doctor who specializes in Alzheimer's.

Elliott, LPCC, NCC :

The good news is that she has survived these drugs and you can now get her more focused help.

Elliott, LPCC, NCC :

I do hope that this information proves helpful to you and that it will serve to get your mum the best attention possible.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott

Elliott, LPCC, NCC :

It is 3:30 AM my time and I am signing off for the night. Please get back to me if I can be of further assistance.

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Thank you so much. May God bless and protect your mum and your family. Amen.

Elliott

Related Mental Health Questions